About | Uses | Who can and can not take it? | How should it be taken? | Side effects | Precautions | Interactions | Missed dose | Overdose | Pregnancy | Breastfeeding
Acrivastine is an antihistamine drug that can be used to treat allergic rhinitis and some allergic reactions.
It is an antihistamine drug used for the treatment of food allergies, hay fever, conjunctivitis (red, itchy eyes), eczema, and hives (urticaria). It may also be used for reactions to insect bites and stings and for some food allergies. For people 12 years of age and older, Semprex-D dosing is one capsule given by mouth, every 4-6 hours, and Benadryl Allergy dosing is one capsule given by mouth up to 3 times daily.
Who can and can not take it?
Children under the age of 12, those with kidney problems, the elderly, and those who take other sedating medications should avoid taking acrivastine. It can be taken by adults under the age of 65. Pregnant or breastfeeding moms should use loratadine instead if they can. If you are allergic to it or pseudoephedrine or certain antihistamines like triprolidine Acrivastine is not suitable for you.
How should it be taken?
Acrivastine is taken by mouth. It can be taken by either water or milk both. You can take it with or without food. Do not chew them Swallow the capsules whole.
As an antihistamine drug, acrivastine can cause side effects including drowsiness, headache, dizziness, nervousness, insomnia, and dry mouth. When acrivastine is mixed with pseudoephedrine common side effects may include:
- difficulty sleeping
- difficulty peeing (for men), especially those with an enlarged prostate
Some more serious side effects are:
You get pain or discomfort in the chest, neck, back or shoulders – these could be signs of angina or a heart attack. Sometimes you may get sudden stomach pains or start bleeding from your bottom (rectal bleeding). And moreover, you may have blurry vision.
Do not take acrivastine if you are taking other medications or drugs that may cause sedation, including ethanol, benzodiazepines (lorazepam [Ativan®], alprazolam [Xanax®]) and zolpidem (Ambien®). Do not take acrivastine before driving, operating machinery, or engaging in tasks that require mental alertness. If you have kidney problems, talk to your doctor before taking acrivastine. This drug is eliminated from the human body by the kidneys, so certain kidney conditions can cause the drug to build up in the body and cause toxic effects.
Acrivastine can interact with other drugs that cause sedation, including other antihistamine products as well as ethanol. In addition, because acrivastine is available in the United States as a combination product (Semprex-D) that also contains the decongestant pseudoephedrine, additional drug interactions can occur in people who take this product. The use of Semprex-D can result in drug interactions when taken with other decongestants, MAOI inhibitors, and other medications that affect blood pressure.
If you miss a dose of acrivastine, take the next dose at the usual time. Do not take a double dose of this medication unless directed to by your doctor, as drowsiness or other adverse events may occur.
Overdose of acrivastine can result in drowsiness, dizziness, dry mouth, and palpitations. In some cases, agitation or excessive sleepiness may occur. If someone overdoses on acrivastine, contact poison control immediately. There are 2 ways to reach poison control in the United States: go online to www.poison.org or call 1-800-222-1222.
Can it be taken during pregnancy?
Acrivastine is likely safe to take during pregnancy, but should only be used after careful consultation with your doctor. While there are no robust studies of the use of acrivastine in pregnant women, animal studies have not shown harmful effects to be associated with the administration of acrivastine during pregnancy.
Can it be taken during breastfeeding?
It is unknown whether acrivastine passes through breastmilk from a mother to an infant. For this reason, nursing women may want to avoid taking acrivastine. Check with your doctor about an acceptable alternative medication, if you are breastfeeding.